Alabama, 2005

Rip Current in Alabama, September 25, 2005

September 25, 2005 · NWS MOB · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Sep 25, 2:09 PM CST, 51 minutes earlier.

Area forecast discussion, Sep 25, 2:09 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
309 PM CDT SUN SEP 25 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...MODELS IN FAIR
AGREEMENT WITH REMNANTS OF RITA GETTING SHEERED OPEN BY THE
WESTERLIES OVER THE TENNESSEE VALLEY REGION TONIGHT...THEN PUSHING
NORTHEASTWARD ON MONDAY WITH AN ASSOCIATED TRAILING TROUGH AND COOL
FRONT PUSHING ACROSS THE FORECAST AREA MONDAY NIGHT...EARLY TUESDAY
MORNING. EXPECT A DEEP PLUME OF TROPICAL MOISTURE AND INSTABILITIES
TO PERSIST AND WARRANT LIKELY POPS OVER THE REGION TONIGHT AND EARLY
MONDAY...THEN POPS BEGIN TO TAPER OFF FROM NW TO SE FROM LATE MONDAY
THRU MONDAY NIGHT AS DRIER AIR BEGINS TO FILTER SOUTHWARD BEHIND
THE APPROACHING COOL FRONT. MAV AND MET ARE A BIT CLOSER IN AGREEMENT
SO WILL TAKE A BLEND OF TEMPS AND POPS THRU THE SHORT TERM.

AS FOR FLASH FLOODING...HAVE DECIDED TO PLAY IT SAFE AND CONTINUE THE
FLASH FLOOD WATCH THROUGH NOON MONDAY AND INCLUDE THE ENTIRE FORECAST
AREA IN THE WATCH. MUCH OF THE AREA HAS SEEN 1 TO 3 INCHES OF RAIN
ALREADY...AND WITH THE CONTINUED DEVELOPMENT AND TRAINING OF
SHOWERS...MANY AREAS COULD SEE ANOTHER 1 TO 3 INCHES THRU MIDDAY
MONDAY BEFORE THE DRIER AIR STARTS FILTERING SOUTHWARD.

AS FOR TIDES...THE MODERATE TO STRONG ONSHORE FLOW HAS HELD WATER
LEVELS ALONG THE ALABAMA COASTS ABOUT 2 FEET ABOVE NORMAL. THIS
COUPLED WITH ANOTHER STRONG HIGH TIDE OVERNIGHT WILL CONTINUE THE
THREAT OF COASTAL FLOODING TO MAINLY THE ALABAMA COASTS AGAIN
TONIGHT. SINCE NO REPORTS OF FLOOD PROBLEMS HAVE BEEN REPORTED
ALONG THE NORTHWEST FLORIDA COASTS...THE COASTAL FLOOD WARNING
HAS BEEN CANCELLED FOR THOSE LOCATIONS. THE COASTAL FLOOD WARNING
REMAINS IN EFFECT THRU TONIGHT FOR THE ALABAMA COASTS FOR FLOOD
PRONE AREAS ALONG THE CAUSEWAY...AROUND DOG RIVER...DAUPHIN
ISLAND AND WEST OF GULF SHORES. CONDITIONS SHOULD IMPROVE RATHER
QUICKLY ON MONDAY WITH DECREASING WINDS AND APPROACHING LOW TIDE.

AS FOR SEVERE THREAT...A TORNADO WATCH REMAINS IN EFFECT FOR THE
NORTHERN FRINGES OF THE FORECAST AREA THRU 8 PM TONIGHT. VERY WEAK
ROTATION HAS BEEN NOTED ON DOPPLER RADAR...BUT EXPECT ANY TORNADO
THREAT TO BE VERY ISOLATED AND WEAK WITH LACK OF STRONG DIRECTIONAL
WIND SHEAR AND DEEP INSTABILITIES. WITH THIS SAID...AREA RESIDENTS
SHOULD REMAIN ALERT FOR THREATENING WEATHER OR WARNINGS TONIGHT...
ESPECIALLY FOR AREAS ALONG AND NORTH OF A NEW AUGUSTA...TO EVERGREEN
TO LUVERNE LINE.

39/DARBE

&&

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...BASICALLY MADE NO CHANGES TO
THE EXTENDED. GFS SHOWS A LARGE DOME OF HIGH PRESSURE DOMINATING
AREA WEATHER THRU AT LEAST SATURDAY...AND CURRENT LOW POPS ARE STILL
JUSTIFIED. AN EASTERLY FLOW SETS UP BY SUNDAY AND ANY WEAK WAVE
COULD BRING AN INCREASE IN SHOWERS...SO MAINTAINED THE SCATTERED
POPS FOR SUNDAY. /39

&&

.MARINE...MODERATE TO OCNLY STRONG ONSHORE WINDS THIS EVENING WILL
GRADUALLY DIMINISH AND BECOME MORE WESTERLY THROUGH MONDAY AS THE
REMNANTS OF RITA MOVES NORTHEASTWARD AWAY FROM THE MARINE AREA.
WINDS AND SEAS ARE JUST BELOW SCA CRITERIA...SO WILL SHOW SCEC FOR
ALL MARINE ZONES TONIGHT. TIDE LEVELS STILL RUNNING ABOUT 2 TO 3 FEET
ABOVE NORMAL AROUND MOBILE BAY...AND 1 TO 2 FEET ABOVE NORMAL
ALONG THE WESTERN FLORIDA PANHANDLE. EXPECT THESE TIDE LEVELS TO
PERSIST THROUGH TONIGHT WITH CONTINUED MODERATE ONSHORE FLOW...
RESULTING IN ANOTHER THREAT OF COASTAL FLOODING TONIGHT DURING HIGH
TIDE. A COLD FRONT WILL MOVE THROUGH THE MARINE AREA TUESDAY MORNING
WITH A MODERATE TO STRONG OFFSHORE FLOW IN ITS WAKE. THE OFFSHORE
FLOW WILL SUBSIDE LATE TUESDAY...WITH A LIGHT OFFSHORE FLOW
CONTINUING UNTIL ANOTHER FRONT MOVES INTO THE COASTAL WATERS ON
THURSDAY INCREASING THE OFFSHORE FLOW ONCE AGAIN. /12

&&

.FIRE WEATHER...NO CONCERNS IN THE SHORT TERM AT THIS TIME. /39

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      76  91  72  90 /  50  50  20  10
PENSACOLA   76  88  73  89 /  50  50  30  20
DESTIN      76  85  74  88 /  50  50  40  20
EVERGREEN   73  87  69  88 /  60  60  30  10
WAYNESBORO  74  93  69  89 /  60  50   5   5
CAMDEN      73  89  68  87 /  60  60  20  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...COASTAL FLOOD WARNING THRU 10 AM MONDAY ALZ061>064.
     FLASH FLOOD WATCH THRU NOON MONDAY ALL ZONES ALZ051>064.
FL...FLASH FLOOD WATCH THRU NOON MONDAY ALL ZONES FLZ001>006.
MS...FLASH FLOOD WATCH THRU NOON MONDAY MSZ067-075-076-078-
079.

&&
Hazardous weather outlook, Sep 25, 5:23 AM CST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
623 AM CDT SUN SEP 25 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-251700-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
623 AM CDT SUN SEP 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

...THERE IS A HIGH RISK OF RIP CURRENTS ALONG BEACH AREAS TODAY...

...A COASTAL FLOOD WARNING IS IN EFFECT FOR MOBILE AND BALDWIN
COUNTIES ALABAMA TODAY...

...A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF INTERIOR SOUTHEAST
MISSISSIPPI...A PART OF EXTREME SOUTHWESTERN ALABAMA...AND THE
WESTERN FLORIDA PANHANDLE THROUGH SUNDAY.

TROPICAL DEPRESSION RITA WILL CONTINUE TO MOVE SLOWLY NORTHWARD AND
WEAKEN ACROSS ARKANSAS THROUGH TONIGHT.  A MODERATE TO STRONG ONSHORE
FLOW WILL CONTINUE TODAY RESULTING IN DANGEROUS SURF CONDITIONS.  THE
ONSHORE FLOW WILL ALSO RESULT IN TIDE LEVELS OF GENERALLY AROUND 2
FEET ABOVE NORMAL ALONG COASTAL ALABAMA...WITH TIDE LEVELS TYPICALLY
1 FOOT OR LESS ALONG THE NORTHWEST FLORIDA COAST.

SPIRAL BANDS OF HEAVY RAIN WILL CONTINUE TO MOVE ACROSS THE AREA
THROUGH TONIGHT.  SOME OF THE STORMS WILL PRODUCE GUSTY WINDS OF 30
TO 40 MPH...AND A FEW SEVERE STORMS MAY OCCUR.

RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE LIKELY MAINLY ACROSS THE
WESTERN AND COASTAL SECTIONS...WITH LOCALLY HIGHER RAINFALL AMOUNTS
OF 2 TO 4 INCHES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A COLD FRONT WILL MOVE THROUGH THE AREA MONDAY INTO MONDAY NIGHT
ACCOMPANIED BY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS.
SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS MAY BE NEEDED AT TIMES
TODAY...ESPECIALLY NEAR THE COAST.

In the hours before

Special weather statement, Sep 25, 10:05 AM CST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1105 AM CDT SUN SEP 25 2005

ALZ053-251630-
CLARKE-
INCLUDING THE CITIES OF...GROVE HILL...
1105 AM CDT SUN SEP 25 2005

...A STRONG THUNDERSTORM OVER CLARKE COUNTY...

AT 1100 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR WALKER SPRINGS...MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
ALLEN...SUGGSVILLE...WHATELY...GROVE HILL AND PEACOCK THROUGH 1130 AM
CDT.

THE PRIMARY THREATS FROM THIS STORM WILL BE WIND GUSTS OF 45 TO 50
MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AS WELL AS
BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD ALSO PRODUCE BRIEF VER HEAVY RAINFALL...WITH A
QUICK QUARTER INCH OF RAIN POSSIBLE. THIS COULD RESULT IN BRIEF
PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE
YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT
TO ALLOW A SAFE CROSSING. A FLASH FLOOD WATCH IS IN EFFECT.
Special weather statement, Sep 25, 11:30 AM CST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1230 PM CDT SUN SEP 25 2005

ALZ051>055-MSZ067-075-076-251830-
CHOCTAW-CLARKE-GREENE-MONROE-PERRY-WASHINGTON-WAYNE-WILCOX-
1230 PM CDT SUN SEP 25 2005

...TORNADO WATCH 820 HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST MISSISSIPPI...PERRY...GREENE AND WAYNE.

IN SOUTHWEST ALABAMA...CHOCTAW...WASHINGTON...CLARKE...MONROE AND
WILCOX.

THIS TORNADO WATCH IS IN EFFECT UNTIL 800 PM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Baldwin

When
September 25, 3:00 PM CST to 3:03 PM CST
Where
Baldwin County, Gulf Shrs
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
30.661, -87.750 (the zone’s center; the record gives no point)

A male in his early twenties drowned in rough surf near Gulf Shores. Red Flags were flying warning people to stay out of the water. The man was swimming with three other males. They may have been in the country illegally as the other males left. The identity of the drowning victim is still unknown and his age is estimated.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Baldwin2005-09-2523MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475422.